MAUDE Adverse Event Report: STRYKER TRAUMA KIEL K-WIRE, SLEEVE T2 RECON; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

STRYKER TRAUMA KIEL K-WIRE, SLEEVE T2 RECON; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Catalog Number 18063040
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 11/23/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Once the investigation has been completed any additional information will be reported in a supplemental report.
 
Event or Problem Description
Customer reported that whilst using t2 recon nail, the registrar and scrub tested to see if they lined up with the jig.They took an x-ray and everything seemed ok, therefore proceeded to drill through the canal.When looking at the lateral view x-ray, they realized the screw missed the nail.They removed the 2 screws and adjusted the nail to try again, but the k-wire hit the nail and small piece of wire broke off.This was left in the patient and they decided not to continue this method.They successfully completed the surgery using antegrade technique by putting the screw through the lesser trochanter.There was a 45 minute delay.Delay of 45 minutes, unintended metal (k-wire) left in patient.
 
Event or Problem Description
 
Additional Manufacturer Narrative
The reported event that k-wire, sleeve t2 recon was alleged of issue a broken k-wire could not be confirmed, since the device was not returned for evaluation and no other evidences were provided.The device inspection was not possible as the product was not returned for investigation.The device history record could not be reviewed because the affected device was not returned, and the lot number was not communicated.A review of the labeling did not indicate any abnormalities.More detailed information about the complaint event as well as the affected device must be available in order to determine the exact root cause of the complaint event.However, based on complaint history, we cannot exclude that this breakage was user related and could have been caused due to bending and/or torsion overload (i.E.Hitting the nail surface) and is not manufacturer related.Furthermore, x-ray control must be done during k-wire insertion to avoid misalignments and hitting the nail.A previous case was evaluated by a medical expert regarding breakage of k-wire.According to him the material of the k-wire is non-critical to the patient and shall remain until the bone is healed.A removal shall only be done in case no significant collateral damage will occur.However, it lies in the responsibility of the treating surgeon to leave or to remove the broken off part.If the device is returned or if any additional information is provided, the investigation will be reassessed.Device was not returned.

Brand Name
K-WIRE, SLEEVE T2 RECON
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
MDR Report Key8182758
Report Number0009610622-2018-01520
Device Sequence Number1900923
Product Code LXH
UDI-Device Identifier04546540414625
UDI-Public04546540414625
Combination Product (Y/N)N
Initial Reporter CountryGB
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/20/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number18063040
Device Lot NumberK576972
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 11/28/2018
Supplement Date Received by Manufacturer01/24/2019
Initial Report FDA Received Date12/19/2018
Supplement Report FDA Received Date02/20/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;